Wildfire, Rusk
- When
- September 4, 8:00 AM CST to September 8, 6:00 PM CST
- Where
- Rusk forecast zone
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 32.108, -94.762 (the zone’s center; the record gives no point)
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region. A wildfire near Overton and New London, Texas near Hwy. 42 began during the morning of September 4th and was not completely contained until September 8th. Around 400 acres of timberland and grassland were burned with numerous homes threatened, resulting in evacuations. One mobile home was destroyed by fire as well as one vehicle. Four to five roads were evacuated off County Roads 133 in the New London community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 4, 4:13 AM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 AM CDT SUN SEP 4 2011
.DISCUSSION...
AH THE HUMIDITY...MAKES BREATHING EASIER. TEMPERATURES ARE IN THE
70S AREA WIDE WITH RELATIVE HUMIDITY WHERE IT SHOULD BE FOR A
CHANGE. OUR SURFACE WINDS ARE AROUND 10 MPH WITH GUSTS TO 20 OR 25
MPH AT A FEW SITES. IN FACT...MONROE HAD A RECENT PEAK WIND BETTER
THAN 30 MPH IN THE WAKE OF A PRETTY GOOD SHOWER. KSHV RADAR
SHOWING A GOOD BAND SLIDING WEST ON I-20. OTHER MORE WIDELY
SCATTERED SHOWERS DOT THE LANDSCAPE.
AS EXPECTED TROPICAL STORM LEE HAS A PRETTY GOOD DRY SLOT WRAPPING
INTO CENTRAL LA AT THIS TIME. THE CENTER OF THE TROPICAL STORM IS
LOCATED TO THE SOUTHEAST OF PECAN ISLAND...JUST OFFSHORE ON THE
WEST CENTRAL LA COAST. THE OFFICIAL TRACK SLOWLY MOVES THE STORM
OFF TO THE NORTHEAST OVER THE NEXT DAY OR TWO...BECOMING A
DEPRESSION AFTER MIDNIGHT. WE HAVE DECIDED TO EXTENT THE FLOOD
WATCH THROUGH MONDAY MORNING FOR NORTH CENTRAL LOUISIANA. ALTHOUGH
WITH THE DRY AIR WRAPPING IN...IT MAY BE SOME TIME BEFORE THE
PERSISTENT TRAINING RETURNS. THE RADAR STORM TOTALS INDICATE SOME
3 TO 6 INCHES...ALTHOUGH LIMITED GROUND TRUTH IS ABOUT HALF THAT
AMOUNT. AT ANY RATE...WE WILL BE DEALING WITH RAIN OVER OUR SE
CORNER THROUGH THE OVERNIGHT. ONCE AGAIN WE HAVE A LAKE WIND
ADVISORY OUT INTO THE MID EVENING NOW FOR THE ENTIRE AREA WITH
CRITERIA NOT TOO FAR BELOW WIND ADVISORY FOR A FEW SPOTS.
LITTLE CHANGE IN THE LONG TERM PICTURE IN THE WAKE OF THE STORM
AND THE COMING COLD FRONT. THE COLD FRONT NOW STRETCHES FROM NORTH
TEXAS ACROSS CENTRAL OK AND ABOUT HALF OF MO BASED ON DEW POINTS
AND GUSTS. OUR WINDS WILL BE BRISK AND OUT OF THE NORTH NOT ONLY
FOR THE SHORT TERM...BUT FOR MUCH IF NOT ALL OF THE COMING WEEK.
LOWER HEIGHTS WILL PERSIST IN THE WAKE OF THE COMING COLD FRONT
AND IT/S SURFACE STRENGTH OF 1024MB OR SO FOR THE NEXT COUPLE OF
DAYS. THE MODELS ARE ALL A LITTLE DIFFERENT IN THE BIG
PICTURE...BUT FOR OUR AREA THE CONSENSUS IS CLEAR...WE ARE
SKIPPING THE REST OF SUMMER WITH HIGHS MORE LIKE EARLY FALL FOR
MUCH OF THE COMING WEEK. WE ARE PRETTY CLOSE TO MEX GUIDANCE FOR
HIGHS AND LOWS WITH LITTLE IF ANY RAIN THE CASE ONCE AGAIN AFTER
THE HOLIDAY. /24/
&&
.AVIATION...
SCATTERED SHRA ACTIVITY WILL BE COMMON IN THE AREA TAF/S TODAY...AS
RAINBANDS FROM TROPICAL STORM LEE CONTINUE TO MIGRATE ACROSS THE
ARKLATEX THIS MORNING. MVFR/VFR CIGS WILL ALSO BE COMMON IN THE 12Z
PACKAGE...WITH SOME TEMPO IFR CIG/VSBY TRANSITIONS WHERE +SHRA
ACTIVITY OCCURS. GUSTY NORTHEAST WINDS OF 15 TO 25 MPH WILL ALSO BE
OBSERVED IN THE TAF...AS THE PRESSURE GRADIENT INCREASES TODAY
HOLDING LEE TO THE SOUTH AND A COLD FRONT MOVING IN FROM THE NORTH.
MODELS HAVE TWO SOLUTIONS WITH LEE. THE GFS FIGHTS TO TAKE IT INLAND
TODAY THEN NORTHEAST WITH THE UPPER TROUGH TOMORROW MORNING...WHILE
THE NAM MEANDERS IT ALONG THE COAST BEFORE DRIFTING IT SOUTH INTO
THE GULF IN 24 HRS. NHC IS GENERALLY FOLLOWING THE GFS PROG... BUT
EITHER SCENARIO SHOULD ALLOW WINDS TO RELAX SOME TOWARD THE END OF
THE TAF PERIOD...WHILE KEEPING A NORTH TO NORTHEAST COMPONENT. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 85 65 80 57 83 / 50 30 10 10 0
MLU 81 67 79 57 81 / 100 80 50 10 0
DEQ 86 59 80 51 82 / 30 20 10 10 0
TXK 88 63 82 54 81 / 30 20 10 10 0
ELD 83 63 80 55 81 / 60 40 10 10 0
TYR 92 64 83 57 83 / 20 20 10 10 0
GGG 89 63 83 55 84 / 20 20 10 10 0
LFK 89 66 84 55 85 / 40 30 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: LAZ013-014-018>022.
OK...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: OKZ077.
TX...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
24/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 639 AM CDT SUN SEP 4 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-051145- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 639 AM CDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR DEEP EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...TODAY AND TONIGHT... STRONG WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE INCREASING IN SPEED OFF THE GROUND AND VEERING DIRECTION FROM NORTH TO NORTHEAST OVER ALL OF THE FOUR STATE AREA. SHOULD ANY ISOLATED THUNDERSTORMS MANAGE TO DEVELOP IN THIS WIND SPEED AND SHEAR ENVIRONMENT...THE POSSIBILITY EXIST FOR WEAK TORNADOES TO BRIEFLY FORM ANYWHERE IN THE FOUR STATE AREA...BUT MAINLY OVER PARTS OF LOUISIANA...WHERE FLASH FLOODING IS ALSO A CONCERN. RAINFALL MAY BE BRIEFLY HEAVY AT TIMES WITH GUSTY WINDS TO 40 OR 50 MPH AS TROPICAL STORM LEE SLOWLY LIFTS TO THE NORTHEAST THROUGH THE OVERNIGHT. IN ADDITION...A COLD FRONT IS ON APPROACH FROM THE NORTHWEST AND WILL BE DEVELOPING ADDITIONAL ISOLATED THUNDERSTORMS IN THE I-30 CORRIDOR DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST TO CONTINUE INTO THE LABOR DAY HOLIDAY AS THE REMNANTS OF LEE MOVES TO THE NORTHEAST AHEAD OF A STRONG COLD FRONT MOVING INTO THE FOUR STATE AREA. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DIMINISH COMPLETELY OVERNIGHT INTO TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 24
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338825.